Wisconsin, 2018

Damaging Winds in Wisconsin, July 1, 2018

July 1, 2018 · NWS MKX · 13 events in 6 counties and zones

An approaching cold front and shortwave trough triggered clusters of thunderstorms that produced wind damage over portions of southeast and central WI.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An approaching cold front and shortwave trough triggered clusters of thunderstorms that produced wind damage over portions of southeast and central WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 1, 11:30 AM CST, 59 minutes earlier.

Area forecast discussion, Jul 1, 11:30 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1230 PM CDT Sun Jul 1 2018

.UPDATE...Tornado Watch in place now until 7 pm. Strongest
rotational potential coincident with highest shear parameters and
building instability across northern cwa. This is also where
influence of potent negative tilt shortwave and upper jet
is highest. Dynamics a bit less favorable the further south and
southeast in our area. Updated forecast for trends and to include
the watch and severe potential.

PC

&&

.AVIATION(18Z TAFS)...Main story is severe thunderstorm potential
across the area through early this evening. A Tornado Watch is in
place until 00z. Main timing will be 17-19z across south central
WI and 19-22z or so across southeast WI. Winds will shift west in
the wake of the front with quieter weather settling in later this
evening and into Monday.

PC

&&

.PREV DISCUSSION... (Issued 952 AM CDT Sun Jul 1 2018)

UPDATE...No change to Excessive Heat Warning in the southeast
with plenty of clear air there with hot temps/dew points building
up. Stratus deck in the western cwa likely to thin and/or advect
northward with time as morning wears on. MLCAPE values up to 2000
j/kg across far southern WI. While some convection has developed
in nc IL we are looking back more to eastern IA/extreme southwest
WI as initiation point for the main activity. Meso progs show
17-19z for sc WI and 19-21z for the se as windows of greatest
concern for our area. SPC Slight Risk area still looks good.

PC

MARINE...No changes to Small Craft Advisory at this time. Boaters
should be alert for potentially hefty thunderstorms anywhere
between 2 PM and 5 PM.

PC

PREV DISCUSSION... (Issued 647 AM CDT Sun Jul 1 2018)

UPDATE...

The last of the showers are about gone early this morning, with
decreasing clouds as expected. This trend should allow temps to
warm toward forecast highs as well as give the atmosphere a chance
to recover from the overnight activity. The hot/humid conditions
and chance for afternoon storms is still on track for today.

AVIATION(12Z TAFS)...

VFR conditions are expected today and tonight, aside from briefly
lower cigs/vsbys possible in thunderstorms. A cold front will
approach today, moving through southern Wisconsin this evening.
Storms are likely ahead of the front, particularly this afternoon.
A few of the storms could be severe.

Scattered storms may linger along the cold front early this
evening, with dry weather and clearing skies then late evening
and overnight.

PREV DISCUSSION... (Issued 331 AM CDT Sun Jul 1 2018)

DISCUSSION...

Today and tonight...Forecast confidence is medium:

A cold front will approach today, with more showers and storms
likely ahead of the front. The main forecast concern today will
be how much debris from the overnight storms will survive into
this morning. There are signs of some holes developing in the
cloud cover early this morning. Any lingering clouds/showers will
impact temps for the day and also how much instability is
available for additional thunderstorm development later in the
day. It still seems there will be a big enough window of time for
the atmosphere to recover for storms to fire this afternoon.
Given the position of the front and also based on mesoscale
models, it seems the better chance for afternoon storms will be
from around Madison eastward. Any storms that do develop will
have the potential to become severe. SPC is maintaining a Slight
Risk for severe storms across the higher chance areas, with a
Marginal Risk west of Madison.

Warmest afternoon temps will be in the east today where there
will be more time for heating before storms arrive. Temps aloft
will be warmest in the east too, being farther away from the cold
front. With a humid airmass in place, high temps around 90 in the
east should result in heat indices around or a little above 100
degrees. Thus decided to leave the Excessive Heat Warning in
places for the southeast counties.

There could be a few more showers/storms right along the cold
front early this evening, but the bulk of activity will have
likely moved east by then. Dry weather is then likely by mid/late
evening as the cold front exits southern Wisconsin. Clearing skies
are likely overnight.

Sunday night through Tuesday night...Forecast confidence is high.

High pressure settles across the Great Lakes, stretching west
across southern Wisconsin. This should be a dry period with temps
remaining on the warm side. Dewpoints will lower from their very
elevated levels of the last few days. Readings should be down in
the lower to mid 60s. A lake breeze both Monday and Tuesday will
keep it cooler in the east.

Wednesday and Thursday...Forecast confidence is high.

The heat and moisture build once again. The model soundings are
showing enough CAPE with a weak enough cap to fire off some
diurnal showers and thunderstorms Wednesday. Deep layer shear
will be very weak, so little organization to what develops. May be
a good day to view nice looking TCU and CBs. This activity should
diminish with sunset, so any firework shows on the 4th may be ok.

A cold front drops in from the north Thursday. Too early to tell
with confidence what intensity any thunderstorm activity will be
with this boundary. We could see some decent CAPE, but the shear
profile is looking rather weak. That front exits to the south
Thursday evening with high pressure and dry weather moving in.

Friday through Sunday...Forecast confidence is medium.

High pressure looks to dominate by the end of the week with cooler
temperatures finally pushing back in. It looks dry for this
period.

AVIATION(09Z TAFS)...

VFR conditions are expected today and tonight, aside from briefly
lower cigs/vsbys possible in thunderstorms. A cold front will
approach today, moving through southern Wisconsin this evening.
Storms are likely ahead of the front, particularly this afternoon.
A few of the storms could be severe.

Scattered storms may linger along the cold front early this
evening, with dry weather and clearing skies then late evening
and overnight.

MARINE...

South to southwest winds will likely gusts to 25 knots late
morning and afternoon today, so went with a Small Craft Advisory.
Held onto the advisory into late evening north of Port Washington
where waves of 3 to 5 feet will linger. Ended the advisory early
in the evening south of there, as waves will be less of a concern.

Winds/waves will then likely be below Small Craft Advisory levels
through much of the upcoming week.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 4 PM CDT this afternoon for WIZ065-
     066-070>072.

LM...Small Craft Advisory until 7 PM CDT this evening for LMZ644>646.

     Small Craft Advisory until 10 PM CDT this evening for LMZ643.

&&

Today/Tonight and Aviation/Marine...Davis
Monday THROUGH Saturday...DDV
Hazardous weather outlook, Jul 1, 11:17 AM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1217 PM CDT Sun Jul 1 2018

WIZ046-047-051-052-056>060-062>072-021730-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1217 PM CDT Sun Jul 1 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

An Excessive Heat Warning remains in effect for Milwaukee,
Waukesha, Walworth, Racine and Kenosha counties. The heat index
will range from 97 to 102. Cooler weather arrives in the wake of
a cold front this evening.

Thunderstorms are likely this afternoon into early this evening. A
Tornado Watch is in effect for all of southern Wisconsin until 7
pm. Severe thunderstorms including damaging winds, large hail and
tornadoes are all possible.

There is a moderate swim risk today for beaches in Sheboygan and
Ozaukee County. Breaking waves and currents are expected. Stay
away from dangerous areas like piers, breakwalls, and river
outlets.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are chances for thunderstorms at times Wednesday into early
Friday.

Heat index values could approach 100 degrees on Independence Day
and again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

LMZ643>646-021730-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1217 PM CDT Sun Jul 1 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...This Afternoon and Tonight

A Small Craft Advisory is in effect from later this morning
into this evening due to gusty southerly winds. The highest waves
will be toward Sheboygan and out toward open water.

A Tornado Watch is in effect until 7 pm. Severe thunderstorms
including damaging winds, large hail and waterspouts are all
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are chances for thunderstorms at times Wednesday through
early Friday.

Collar
www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 123 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marquette

When
July 1, 12:29 PM CST to 12:33 PM CST
Where
Marquette County, 0.5 mi W of Harrisville to 0.76 mi E of Budsin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.880, -89.410

Five trees down in the northern portion of Marquette County.

Thunderstorm Wind, Waukesha

When
July 1, 1:24 PM CST
Where
Waukesha County, 1.22 mi SW of Delafield
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
43.060, -88.420

Several trees damaged in Delafield.

Thunderstorm Wind, Waukesha

When
July 1, 1:40 PM CST
Where
Waukesha County, Brookfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.070, -88.150

Tree damage in Brookfield.

Thunderstorm Wind, Waukesha

When
July 1, 1:43 PM CST
Where
Waukesha County, 0.5 mi W of Menomonee Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.180, -88.110

Large tree down.

Thunderstorm Wind, Washington

When
July 1, 1:45 PM CST
Where
Washington County, 0.65 mi SSE of Germantown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.221, -88.097

Estimated wind gust of 60 mph and small branches down.

Thunderstorm Wind, Waukesha

When
July 1, 1:45 PM CST
Where
Waukesha County, 0.86 mi SE of Menomonee Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.170, -88.090

Branches onto power lines.

Thunderstorm Wind, Ozaukee

When
July 1, 1:52 PM CST
Where
Ozaukee County, 0.85 mi NW of Thiensville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
43.240, -87.990

Several trees and power lines down across Thiensville.

Thunderstorm Wind, Ozaukee

When
July 1, 1:52 PM CST
Where
Ozaukee County, 1.66 mi WNW of Cedarburg
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
43.290, -88.010

Several trees and power lines down across the southwest side of Cedarburg.

Thunderstorm Wind, Sheboygan

When
July 1, 2:23 PM CST to 2:32 PM CST
Where
Sheboygan County, Sheboygan Falls to 1.08 mi NE of Sheboygan
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.730, -87.820

Multiple trees down.

Thunderstorm Wind, Milwaukee

When
July 1, 2:43 PM CST
Where
Milwaukee County, 2.31 mi SSE of Milwaukee Timmerman Airport
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.080, -88.010

Significant tree damage in the Nash Park neighborhood.

Thunderstorm Wind, Washington

When
July 1, 2:44 PM CST
Where
Washington County, 0.69 mi S of Wayne
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
43.510, -88.320

Several trees reported down in the Town of Wayne.

Thunderstorm Wind, Milwaukee

When
July 1, 2:50 PM CST
Where
Milwaukee County, 0.79 mi W of Brown Deer
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
43.169, -87.986

A large tree branch down.

Thunderstorm Wind, Milwaukee

When
July 1, 2:50 PM CST
Where
Milwaukee County, 0.86 mi NE of Brown Deer
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.180, -87.960

Several trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763767, 763774, 763775, 763776, 763773, 763777, 763769, 763770, 763768, 763778, 763772, 763779, 763780.